Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Blacksburg, VA

May 28, 2009Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 28, 2009, 2:39 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 2:39 PM EDT (18:39 UTC)
Expired
May 28, 2009, 5:35 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 281839
FFWRNK
NCC193-290030-
/O.NEW.KRNK.FF.W.0022.090528T1839Z-090529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 830 PM EDT.

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH      
  WILKESBORO...CRICKET...CLINGMAN...BUCK...MILLERS CREEK...AND       
  MORAVIAN FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3603 8125 3619 8127 3622 8088 3606 8088

$$
2 follow-up statements
000 
WGUS71 KRNK 281952
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT THU MAY 28 2009

NCC193-290030-
/O.CON.KRNK.FF.W.0022.000000T0000Z-090529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
352 PM EDT THU MAY 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHEASTERN WILKES COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN OVER PARTS OF THE WARNED AREA.

NWS DOPPLER RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS FALLEN 
BETWEEN MORAVIAN FALLS AND W. KERR SCOTT RESERVOIR IN THE PAST FEW 
HOURS. UP TO AN ADDITIONAL INCH IS POSSIBLE IN THE NEXT FEW HOURS. 

NO FLOODING HAS BEEN REPORTED AT THIS TIME. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO...
NORTH WILKESBORO...CRICKET...CLINGMAN...BUCK...MILLERS CREEK AND
FAIRPLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3603 8125 3619 8127 3622 8088 3606 8088

$$

PC
000 
WGUS71 KRNK 282135
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT THU MAY 28 2009

NCC193-282143-
/O.CAN.KRNK.FF.W.0022.000000T0000Z-090529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
535 PM EDT THU MAY 28 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN WILKES
COUNTY...

RAIN HAS MOVED OUT OF THE AREA. RADAR ESTIMATED THAT RAINFALL UP TO 
1.5 INCHES FELL EARLIER THIS AFTERNOON...BUT NO FLOODING WAS 
REPORTED. ANY HIGH WATER OR MINOR FLOODING THAT MAY HAVE OCCURRED 
SHOULD BE RECEDING AT THIS TIME...THUS THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. ANY 
ADDITIONAL THUNDERSTORMS WOULD HAVE THE POTENTIAL TO BRING MORE 
HEAVY RAIN. 

LAT...LON 3603 8125 3619 8127 3622 8088 3606 8088

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:15 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 28, 1:15 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU MAY 28 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON AND THEN
PASS OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE
FRONT WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS
ESPECIALLY THIS AFTERNOON INTO TONIGHT. DRIER WEATHER SHOULD
FINALLY MAKE A RETURN BEHIND THE FRONT OVER THE WEEKEND AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE FLOW HAS BECOME MORE SOUTHWESTERLY THROUGH THE MORNING
WHILE FLOW ALOFT IS WESTERLY. DESPITE A LEE TROUGH IN THE
EAST...THIS WESTERLY FLOW IS NEUTRALIZING SHOWERS IN THE PIEDMONT
THIS MORNING. BREAKS IN THE CLOUDS ARE EXPECTED AND CONVECTIONAL
COVERAGE WILL INCREASE THROUGH THE AFTERNOON AS
HEATING/INSTABILITIES INCREASES.

PREFRONTAL CONVECTION WILL FIRE IN THE AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LOCAL WRF DISPLAY A FEW SHORT WAVES MOVING
ACROSS SE WV THIS AFTERNOON AND THIS AREA WILL HAVE THE BETTER
COVERAGE OF SHOWERS. ELSEWHERE ACROSS THE MOUNTAINS...RESIDUAL
BOUNDARIES...OROGRAPHICAL INFLUENCES AND AFTERNOON HEATING WILL
SPARK SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SPC SLIGHT
RISK STILL REMAINS WEST OF THE AREA BUT CAN NOT RULE OUT ISOLATED
SEVERE WEATHER THREAT AS INSTABILITIES INCREASE THIS AFTERNOON.
WITH PLENTY OF MOISTURE AND SATURATED GROUND...WILL LEAVE FLASH
FLOOD WATCH IN EFFECT AS AFTERNOON CONVECTION COULD PRODUCE LOCALIZE
FLOODING.

SOME LOW LEVEL CLOUDINESS REMAINING IN THE AREA TO KEEP SOME
TEMPERATURES A LITTLE COOLER. AS THE AFTERNOON PROGRESSES...BREAKS
IN THESE CLOUDS WILL HAVE TEMPERATURES RISING RATHER QUICKLY. STILL
LOOKING AT NEAR NORMAL AND MUGGY CONDITIONS THROUGH THIS EVENING.

PREVIOUS DISCUSSION...FLOW HAS FINALLY VEERED AROUND TO A BIT
MORE SOUTH/SW TRAJECTORY ALOFT THIS MORNING ALLOWING SHRA TO BE
MORE PROGRESSIVE AND LESS BANDED. HOWEVER CONCERN AGAIN WITH
FLOODING POTENTIAL ESPCLY OVER THE WEST THRU THIS EVENING AS THE
UPSTREAM COLD FRONT BEGINS TO INTERACT WITH THE RESIDUAL TROPICAL
MOISTURE IN PLACE. AFTER RAINFALL FROM WED...LATEST 1 HOURLY FLASH
FLOOD GUIDANCE VALUES QUITE LOW WEST OF THE BLUE RIDGE WITH SOME
AREAS DOWN CLOSE TO A HALF INCH NEEDED TO PRODUCE FLOODING. EXPECT
WHATS LEFT OF PRE- FRONTAL CONVECTION OVER TN/KY TO ENTER THE WEST
EARLY THIS MORNING BEFORE FADING. THEN AS DECENT S/W ROUNDS TOWARD
THE APPALACHIANS LATE WILL SEE ANOTHER BAND OF TSRA TO THE WEST
AND CLUSTERS OF SHRA/TSRA DEVELOP ALONG/WEST OF THE BLUE RIDGE BY
AFTERNOON PER MORE HEATING TODAY. ALTHO THE FLOW IS A BIT
STRONGER...UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLUAR BANDS AS DEPICTED BY THE LATEST LOCAL WRF. HOWEVER
MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO THE PIEDMONT LEE
TROF LATER ON AS PWATS FINALLY DROP WEST BUT HOW FAST THIS HAPPENS
TRICKY. THEREFORE GIVEN HOW LITTLE QPF IT TOOK TO PRODUCE FLOODING
WED...WILL RAISE ANOTHER WATCH OVER THE WEST IN AREAS THAT HAVE
THE LOWEST FFG THRU EARLY TONIGHT. EASTERN AREAS SHOULD BE ABLE TO
HANDLE MORE QPF SO WILL LEAVE ISOLATED FLOODING MENTION FOR THE
EAST IN THE HWO. OTRW BOOSTED POPS TO LIKELY/CAT ALONG THE BLUE
RIDGE AND POINTS EAST WHERE ACTUALLY EXPECT THE BEST COVERAGE TO
END UP BY EVENING PER NAM CAPES/THETA-E AXIS. ALSO TWEAKED HIGHS
DOWN SOME GIVEN WARM MOS OF LATE EXCEPT SE WHERE MORE IN THE WAY
OF MID 80S LIKELY.

S/W SHOULD PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME DRYING IN
BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD FRONT
NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. EXPECT LOW TEMPS TO BE A LITTLE COOLER WEST WHERE
DEWPOINTS SHOULD FALL A LITTLE IN THE WAKE OF THE PASSING CONVECTION
OVERNIGHT. OTRW MAINLY LOW/MID 60S WITH A FEW 50S LIKELY IN THE
VALLEYS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
ALTHOUGH THE SURFACE COLD FRONT IS PROGGED ACROSS ROANOKE FRIDAY
MORNING...UPPER WAVE LAGS A BIT...AND WITH SOME SUNSHINE POPPING
THROUGH...THERE WILL BE ENOUGH INSTABILITY AND MOISTURE FOR PRECIP
IN THE AFTERNOON. CLDS AND WNW TO NW WIND MAY KEEP LWB/BLF COOLER
THAN GRIDS FRIDAY. HIGHER POPS MAY NEED TO BE PUSHED BACK INTO THE
NEW RIVER VALLEY. WITH AN UPPER LOW SITTING OVER HUDSON BAY AND
RESULTING SE CANADIAN TROUGH...TROUGHINESS WILL REMAIN ACROSS NEW
ENGLAND. THUS...ANOTHER BOUNDARY WILL RESIDE ACROSS THE NORTHERN
HALF OF THE CWA INTO THE WEEKEND. MUCH DRIER AIR AND A WESTERLY
COMPONENT WILL WORK AGAINST WIDESPREAD SHWS AND TSTORMS. COLD
FRONT ARRIVING ON SUNDAY MAY ALLOW MORE DEVELOPMENT ON
THEN...ALTHOUGH THE BEST CAA AND UPPER SUPPORT SEEMS TO PASS NORTH.
UPPER RIDGE ACROSS THE WESTERN ATLANTIC SPREADS BACK WEST ON
MONDAY...CAPPING ANY THUNDERSTORM GROWTH ON MONDAY FROM RESIDUAL
BOUNDARY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
EAST COAST UPPER LEVEL TROUGH WILL BE REPLACED WITH INCREASING
HEIGHTS FROM AN UPPER LEVEL RIDGE. WITH A SOUTHWEST FLOW AND
INCREASING MOISTURE EACH DAY NEXT WEEK...TYPICAL SUMMER-TIME
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. MOST
OF THE CONVECTION WILL BE OROGRAPHICAL GENERATED AND REMAIN IN THE
MOUNTAINS. TUESDAY AND WEDNESDAY AFTERNOON...A FEW OF THESE STORMS
MAY DRIFT EAST OF THE BLUE RIDGE. PATTERN DOES NOT LOOK GOOD FOR
ORGANIZED CONVECTION...THEREFORE WILL KEEP POPS IN THE 20/30 PERCENT
RANGE. IF THE RIDGE CENTER IS FARTHER TO THE SOUTH AND MORE ZONAL
FLOW IS OVER THE REGION...WILL NEED TO KEEP AN EYE TO THE WEST AS
DECAYING MID WEST MESOSCALE COMPLEXES COULD MOVE THROUGH THE AREA.

SEASONABLE TEMPERATURES ARE EXPECTED THIS WEEKEND AND INTO THE MIDDLE
PART OF NEXT WEEK. MOS GUIDE BIAS CORRECTED GRIDS WERE USED FOR
MAXIMUM TEMPERATURES WHILE MINIMUM TEMPERATURES WERE POPULATED WITH
HPCGUIDE.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
SHOWERS AND SCATTERED TSTMS ARE DEVELOPING THIS AFTERNOON...WITH
THE BEST COVERAGE BETWEEN 18Z AND 23Z. SHOWERS AND TSTMS THIS
AFTERNOON WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN AGAIN...SO
FLIGHT CONDITIONS HAVE A GOOD CHC TO DROP BRIEFLY TO MVFR/IFR IN
PASSING STORMS. SHRA/TSRA SHOULD LINGER IN THE EAST EARLY TONIGHT
BEFORE MOST PRECIP GIVES WAY TO FOG AND PERIODS OF LOW CLOUDS
OVERNIGHT. FRONT SHOULD CLEAR THE SE WVA SITES BY MORNING BUT WEST
WINDS LIKELY NOT ENOUGH TO KEEP KLWB FROM LOWERING TO MVFR/IFR IN
FOG AS WELL AS KBLF WHERE WESTERLY FLOW MAY ENHANCE LOW CLOUDS.

MVFR TO IFR CONDITIONS WILL EXIST PERIODICALLY ACROSS THE AREA
FRIDAY MORNING WITH ABUNDANT MOISTURE AND SCATTERED SHOWERS...UNTIL
A COLD FRONT PASSES THROUGH THE REGION LATER FRIDAY. HIGH
PRESSURE THEN BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK WITH
A RETURN TO OVERALL VFR OUTSIDE OF ISOLATED AFTERNOON SHRA/TSRA
THAT MAY DEVELOP ON SUNDAY OR MONDAY.

&&

.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH ANOTHER ROUND OF
CONVECTION LIKELY THIS AFTERNOON/EVENING POTENTIAL AGAIN EXISTS FOR
POSSIBLE ISOLATED FLASH FLOODING PENDING JUST WHERE THE HEAVIER
TSRA DEVELOP. MODEL CONSENSUS SEEMS TO POINT TO BETTER COVERAGE IN
THE EASTERN AREAS ALTHO IT WOULDNT TAKE MUCH TO PRODUCE FLOODING
ACROSS THE WEST WHERE HEAVY RAIN HAS PERSISTED THE LAST FEW DAYS.
THUS HAVE CONTINUED FLASH FLOOD WATCH FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE FOR ISOLATED FLASH FLOODING INTO THIS
EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
     009>020-032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...RCS
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...RCS
AVIATION...JH/RCS
HYDROLOGY...JH/RCS
Hazardous weather outlook, May 28, 2:27 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU MAY 28 2009

NCZ001>003-018>020-VAZ011>020-032-WVZ044-291830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-
MONROE-
227 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-033>035-043>047-058-059-291830-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
227 PM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE MORE HEAVY RAIN THIS
AFTERNOON AND EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-043-045-291830-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
227 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH TONIGHT.

RCS

In the hours before

Special weather statement, May 28, 11:59 AM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT THU MAY 28 2009

NCZ001-002-018-019-VAZ015-281700-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1159 AM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...

AT 1155 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF WHITETOP TO 7 MILES EAST OF NEWLAND...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TROUTDALE AROUND 1215 PM...FLATRIDGE AROUND
1230 PM...ELK CREEK AROUND 1245 PM AND SUMMIT AROUND 100 PM.

LAT...LON 3634 8177 3634 8172 3637 8175 3665 8159
      3666 8155 3669 8153 3677 8114 3677 8109
      3679 8103 3676 8099 3614 8135 3610 8154
      3610 8181 3618 8186

EXPERIMENTAL

DS
Special weather statement, May 28, 12:17 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT THU MAY 28 2009

VAZ011-WVZ042>045-281715-
GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
1217 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT GILES...GREENBRIER...MERCER...
MONROE AND SUMMERS COUNTIES...

AT 1213 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHWEST OF RUPERT TO 4 MILES NORTHEAST OF PIPESTEM TO PRINCETON...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH SOME OF
THE STRONGER STORMS...ALONG WITH TORRENTIAL RAINFALL THAT MAY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LAWN AROUND 1225 PM...LICK CREEK...AND BUCK
AROUND 1230 PM...MEADOW BLUFF...TALCOTT...INDIAN MILLS...AND OAKVALE
AROUND 1245 PM...BALLENGEE AROUND 1250 PM...BOZOO AROUND 1255 PM AND
GLENRAY AROUND 100 PM.

LAT...LON 3797 8034 3758 8050 3729 8074 3733 8113
      3757 8101 3771 8092 3771 8090 3773 8090
      3787 8081 3787 8077 3792 8078

EXPERIMENTAL

WERT
Special weather statement, May 28, 12:53 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT THU MAY 28 2009

NCZ001>003-018-019-VAZ015-016-281800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
1253 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...CITY
OF GALAX...GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 1251 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF INDEPENDENCE TO LAUREL SPRINGS TO GLENDALE SPRINGS TO 4
MILES EAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SUMMIT AROUND 100 PM...INDEPENDENCE...AND
TWIN OAKS AROUND 105 PM...DOUGHTON PARK...WHITEHEAD...SPARTA...AND
DARBY AROUND 110 PM...SPRING VALLEY...SPRING VALLEY AND AND WILBAR
AROUND 115 PM.

LAT...LON 3612 8173 3643 8136 3674 8124 3682 8076
      3643 8079 3608 8121

EXPERIMENTAL

WERT
Special weather statement, May 28, 1:14 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT THU MAY 28 2009

VAZ011-018-WVZ044-281815-
CRAIG VA-GILES VA-MONROE WV-
114 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF PETERSTOWN...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL THAT MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LINDSIDE AROUND 125 PM...RAINES CORNER...AND
PEMBROKE AROUND 130 PM...INTERIOR AROUND 135 PM...CASCADES AROUND 140
PM...KIRE...MOUNTAIN LAKE...ZENITH...AND LAUREL BRANCH AROUND 150 PM
AND WAITEVILLE AROUND 205 PM.

LAT...LON 3735 8028 3736 8034 3734 8037 3732 8043
      3732 8081 3751 8081 3756 8077 3759 8032

EXPERIMENTAL

PC
Special weather statement, May 28, 1:51 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU MAY 28 2009

NCZ002-003-019-VAZ015-016-032-281845-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-PATRICK VA-SURRY NC-WILKES NC-
151 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...CITY OF
GALAX...GRAYSON...PATRICK...SURRY AND WILKES COUNTIES...

AT 147 PM EDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS LOCATED
FROM NEAR GLADESBORO SOUTHWEST TO NEAR WILKESBORO MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CANA AROUND 155 PM...MOUNT AIRY AROUND 200
PM...FLAT ROCK AROUND 205 PM...DUGSPUR AROUND 210 PM...ARARAT AROUND
220 PM AND LAUREL FORK AROUND 225 PM.

LAT...LON 3617 8133 3678 8089 3683 8055 3674 8048
      3655 8043 3617 8098

EXPERIMENTAL

PC
Special weather statement, May 28, 2:21 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU MAY 28 2009

VAZ013-014-017-281900-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
221 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT THE CITY OF
RADFORD...FLOYD...MONTGOMERY AND PULASKI COUNTIES...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAYSONTOWN...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CHILDRESS AROUND 230 PM...CHRISTIANSBURG
AROUND 255 PM AND PILOT AROUND 300 PM.

LAT...LON 3714 8019 3690 8027 3703 8063 3716 8057

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:42 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin26 hr
May 28, 11:59 AM EDTSpecial Weather StatementRNKAshe, Watauga61 min
May 28, 12:53 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes67 min
May 28, 1:51 PM EDTSpecial Weather StatementRNKSurry, Wilkes54 min
May 28, 3:11 PM EDTSpecial Weather StatementRNKStokes, Yadkin64 min
May 28, 4:28 PM EDTSpecial Weather StatementRNKRockingham47 min
May 28, 5:16 PM EDTSpecial Weather StatementRNKCaswell44 min
May 28, 5:39 PM EDTSevere Thunderstorm WarningRNKCaswell66 min
May 28, 6:14 PM EDTAreal Flood AdvisoryRNKCaswell2 hr

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.